New York, 2019

Damaging Winds in New York, August 7, 2019

August 7, 2019 · NWS BGM · 6 events in 1 county or zone

An upper level wave moved through portions of Central New York and Southern Catskills during the afternoon of the 7th. This sparked severe thunderstorms in Sullivan County, NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level wave moved through portions of Central New York and Southern Catskills during the afternoon of the 7th. This sparked severe thunderstorms in Sullivan County, NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 12:49 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 7, 12:49 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
149 PM EDT Wed Aug 7 2019

.SYNOPSIS...
Disturbances will continue to move through the region this
afternoon, followed by an eventual cold front on Thursday. This
along with a warm humid atmosphere will result in scattered
showers and thunderstorms. A few storms may contain locally
heavy rainfall and gusty winds. High pressure builds back in by
the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
10 AM Update...
Water vapor and radar mosaic imagery show two convective waves
moving northeast which will affect the weather in the near
term in NY/PA. The first wave was over northern NY with the
second wave over WV. The mesosector visible shows plenty of
insolation which was breaking out scattered to broken cumulus
already. The heating, modest low-level moisture and fairly
chilly mid level temperatures of -10 to -11C at 500 mb will lead
to mixed layer CAPEs topping 1000 J/kg most areas with both
convective waves. Hence we expect both waves to fire up
convection. The shear was marginal in the deep layer 0-6 km.
But, the 0-3 km shear was more significant running close to 30
knots in our eastern counties close to where the SPC slight
risk is from the Upper Mohawk to the Catskills/Poconos. We
concur with this latest outlook and the potential for an
isolated tornado in the upper Mohawk valley. UCA soundings show
helicities 0-3 km close to 150 m2/s2. It is possible that a few
low-topped supercells form in this general area. But the main
threat will be locally high winds and hail. The western portion
of our forecast area mainly west of I-81 is seeing more clouds
and is not expected to destablized as much. Additionally shear
is weaker. CAMs shows less convection firing in this area and
hence POPs are lower this afternoon.

The hi resolution CAMs di fire up decent convection in NC NY
between 16z and 20z from the first convective wave and then
another round from the Catskills to Poconos between 20z and 00z
this evening with the next wave approaching from WV. Have made
minor adjustments to previous forecasts. We feel our best
windows for severe will be 16z to 20z in NC NY and 20z-00z from
the Catskills to most of northeast PA especially Poconos.

4 AM Update...
Main concern in the near term continues to be prospects for
severe thunderstorms with locally heavy rainfall today. There
could also be gusty thunderstorms in parts of Central New York
late in the day Thursday, arriving from the west.

The Storm Prediction Center has upgraded parts of our area,
generally along to especially east of Interstate 81, into a
Slight Risk for severe thunderstorms today. Though there are a
number of smaller ripples which could complicate the set up, the
primary driver of severe potential be a midlevel low now
spinning its way into far western New York and the boundary it
will send through our region. In response to the low and
associated upper wave, deep 0-6km shear will enhance to 20-35
knots while also allowing for some near surface turning in
direction from cyclonic flow ahead of the low. Thus while
pockets of damaging winds are the main concern, if enough
instability can be realized then strongest storm cores could
yield some hail, and even an isolated tornado cannot be ruled
out. Working against this potential, will be the earlier timing
of the wave and before that pre-frontal ripples which may hinder
heating.

Towards the Poconos-Catskills, mean Convective Available
Potential Energy (CAPE) in the High Resolution Ensemble Forecast
(HREF) output reaches around 2000 J/kg with lesser amounts the
further northwest one goes. Actually realizing this instability
will serve as the crux of whether or not severe convection
occurs. It will be a heads up day, especially east of I-81, yet
the threat is conditional on that daytime heating and also
timing of that boundary. Some models suggest that the boundary
will cruise quickly enough through to which convection will
only just get started while exiting the area; that would largely
spare most of the region from impacts. As hinted at above, for
our region the Poconos-Catskills have the somewhat higher
chance of seeing strong convection compared to points further
northwest.

Meanwhile, 1.6 to 1.9 inch precipitable water (Pwat) values
exist ahead of this wave. The good thing is that convective
cells will tend to be progressive, however, many parts of the
area (especially Twin Tiers southward) got pockets of heavy rain
Tuesday. Thus high rainfall rates offered by elevated Pwats as
well as a warm cloud layer well past 10 kft could lead at least to
urban/roadway ponding, and perhaps even isolated flash flooding
if a heavy cell dumps on top of where heavy rain already
occurred before and/or the boundary develops kinks in the
mesoscale. This could lead to a spot or two where cell tracks
overlap. For example, the boundary may hang up for a time late
afternoon-early evening in Wyoming Valley-Poconos-Southern
Catskills area. As with the severe threat, there is some
possibility that the wave carries through early and spares the
region from impacts, but we will have to watch things closely.

Ridging quiets things down later tonight through much of
Thursday. However, a well marked wave will then drop into the
Central Great Lakes in the afternoon, initiating new convection
upwind of our region. This convection will then carry into our
area while though with waning energy from loss of diurnal
heating late afternoon-early evening. Unidirectional shear will
actually be increased more, around cyclonic flow of the
negatively tilting upper trough extending out of Canada. This
along a somewhat drier column promoting mixing down of wind,
could result in the storms being rather gusty. Central Southern
Tier-Finger Lakes-Syracuse areas have the better chances of
convection reaching their locations, versus points further
southeast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Main concerns in the short term remain focused on the potential for
lingering showers and storms Thursday evening...and very low chances
for afternoon showers Friday and Saturday.

A trailing, weak upper level wave will rotate through the area
behind a departing cold front later in the day Thursday...which may
have enough forcing to trigger a few additional showers and storms
into the evening hours. Any convection that does form should be
relatively weak due to most of the deep layer moisture shifting well
to the east. The dry air advecting in from the nw will likely
dominate later Thursday night...and allow most of the precip to come
to an end.

A cooler and drier air mass will move into the area Friday and
Saturday, but the large scale flow will remain cyclonic with
additional embedded short waves rotating through nrn NY...which may
set off a few isolated very weak convective rain showers during the
afternoon. No significant weather is expected during this time.

The main difference this weekend will be the noticeably cooler
temperatures. Highs only into the 70s for most of the area...with
the exception of the Wyoming Valley where lower 80s are possible
Friday and Saturday. Overnight lows will drop into the 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Conditions remain relatively dry through most of the weekend with
the upper trough pattern shifting to the east and rising heights
aloft bringing in some large scale suppression through at least most
of the day Sunday. Temperatures begin to climb back into the upper
70s and lower 80s Sunday afternoon.

The next upper wave begins to move in from the NW late Sunday night
with low chances for rain showers lingering Monday into Tuesday.
There are still a number of uncertainties  with respect to timing
and location with this next system, so will keep with low chances
for rain showers going into the middle of the week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Radar shows scattered showers and a few thunderstorms increasing
over central NY and northeast PA. As per our convection allowing
models the best chance for thunderstorms will be at KSYR, KRME,
and KAVP. All these terminals will see at least MVFR with a
small chance for brief IFR. Added tempo groups 19z to 22-23z
for TSRA in these terminals. All TAFS are basically VFR with
MVFR coniditions at times for the afternoon in showers (or
thunderstorms in above mentioned stations). Then for tonight we
expect IFR in low clouds KRME, KBGM and VLIFR at KELM late
tonight in FG. Conditions will improve to VFR all terminals by
14z to 15z.

Winds will be light southerly this afternoon, nearly calm
tonight and southwest 5-10 knots late Thursday morning.

Outlook...

Thursday afternoon through Thursday night...Restrictions
possible in scattered showers and thunderstorms, especially late
afternoon- evening with best chances KSYR-KRME-KITH. Depending
on where rain falls, moisture may cause overnight-early morning
restrictions as well.

Friday through Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP/DJN
NEAR TERM...MDP/DJN
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJN
Hazardous weather outlook, Aug 7, 1:21 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
221 PM EDT Wed Aug 7 2019

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-081830-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
221 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ009-015>018-022>025-036-037-044-055-PAZ038-081830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
221 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will pass through the area this
afternoon. A few storms could contain gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 7, 11:41 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1241 PM EDT Wed Aug 7 2019

NYZ057-062-PAZ040-071715-
Sullivan NY-Delaware NY-Northern Wayne PA-
1241 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE...
NORTHWESTERN SULLIVAN AND NORTHEASTERN WAYNE COUNTIES UNTIL 115 PM
EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledgedale, or 14 miles northeast of Honesdale, moving northeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockland, Callicoon, Stalker, Hazel, Livingston Manor, Rutledgedale,
Roscoe, Peabrook, Hankins and Callicoon Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4169 7517 4175 7525 4203 7508 4190 7481
TIME...MOT...LOC 1640Z 214DEG 20KT 4177 7515

Kistner
Special weather statement, Aug 7, 12:08 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
108 PM EDT Wed Aug 7 2019

NYZ045-046-071745-
Otsego NY-Chenango NY-
108 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO AND EAST
CENTRAL CHENANGO COUNTIES UNTIL 145 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Upton, or 8 miles southeast of Norwich, moving northeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Lisbon, Morris, Gilbertsville, West End, Lathams Corners and
South New Berlin.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4242 7544 4247 7548 4263 7518 4247 7508
TIME...MOT...LOC 1708Z 236DEG 18KT 4246 7539

Kistner
Special weather statement, Aug 7, 12:22 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
122 PM EDT Wed Aug 7 2019

NYZ057-062-071745-
Sullivan NY-Delaware NY-
122 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 145 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roscoe, or 11 miles northwest of Liberty, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockland, Hazel, Livingston Manor, Willowemoc, Roscoe, Callicoon
Center, Shandelee, Waneta Lake, Anderson and Little Pond Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4182 7501 4189 7505 4208 7473 4205 7471
      4202 7478 4197 7466 4189 7461
TIME...MOT...LOC 1722Z 238DEG 20KT 4188 7495

Kistner
Special weather statement, Aug 7, 12:50 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
150 PM EDT Wed Aug 7 2019

NYZ037-071815-
Southern Oneida NY-
150 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
215 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Utica, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Utica, Deerfield, Whitesboro, New York Mills, Yorkville, New
Hartford, Oriskany, Barnveld, Trenton Falls and Maynard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4326 7516 4325 7515 4326 7514 4324 7512
      4323 7507 4314 7514 4306 7522 4305 7526
      4316 7537 4328 7516
TIME...MOT...LOC 1750Z 229DEG 20KT 4312 7524

Butts

The radar

The Binghamton radar (KBGM), 111 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 7, 1:38 PM EST
Where
Sullivan County, 0.72 mi NE of Monticello Intl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.708, -74.810

Strong thunderstorm winds brought down multiple trees along Route 55 near Airport Road.

Thunderstorm Wind, Sullivan

When
August 7, 1:39 PM EST
Where
Sullivan County, 0.86 mi NE of Monticello Intl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
41.710, -74.810

Strong thunderstorm winds brought down multiple trees and wires near 4028 State Route 55 near Camp Toras. Some buildings were also damaged.

Thunderstorm Wind, Sullivan

When
August 7, 1:41 PM EST
Where
Sullivan County, 0.86 mi SW of Bushville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.710, -74.760

Strong thunderstorm winds brought down trees and wires, blocking the roadway near 775 J G Brender Highway.

Thunderstorm Wind, Sullivan

When
August 7, 1:43 PM EST
Where
Sullivan County, 1.72 mi SW of Bushville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.700, -74.770

Strong thunderstorm winds brought down trees and wires on Crumley Vab Vactor Road between Fraser Road and Gale Road.

Thunderstorm Wind, Sullivan

When
August 7, 1:43 PM EST
Where
Sullivan County, 0.86 mi SE of North Mongaup
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.660, -74.790

Strong thunderstorm winds brought down a tree on a roof of a house near 54 Plank Road.

Thunderstorm Wind, Sullivan

When
August 7, 2:19 PM EST
Where
Sullivan County, 1.03 mi E of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.670, -74.730

Strong thunderstorm winds brought down wires near 394 Route 17B.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854268, 854263, 854264, 854265, 854266, 854267.